Comparing Acute Kidney Injury Reports Among Antibiotics: A Pharmacovigilance Study of the FDA Adverse Event Reporting System (FAERS)
A study using the US FDA Adverse Event Reporting System (FAERS) found significant acute kidney injury (AKI) reporting associations with vancomycin, fluoroquinolones, penicillin combinations, and trimethoprim–sulfamethoxazole. Other antibiotics may also lead to AKI, but no study has systemically compared AKI reporting associations for many available antibiotics.
The objective of this study was to evaluate the reporting associations between AKI and many available antibiotics using FAERS.
FAERS reports from 1 January 2015 to 31 December 2017 were included in the study. The Medical Dictionary for Regulatory Activities (MedDRA) was used to identify AKI cases. Reporting odds ratios (RORs) and corresponding 95% confidence intervals (CIs) for the reporting associations between antibiotics and AKI were calculated. A reporting association was considered statistically significant when the lower limit of the 95% CI was > 1.0.
A total of 2,042,801 reports (including 20,138 AKI reports) were considered. Colistin had the greatest proportion of AKI reports, representing 25% of all colistin reports. AKI RORs (95% CI) for antibiotics were, in descending order: colistin 33.10 (21.24–51.56), aminoglycosides 17.41 (14.49–20.90), vancomycin 15.28 (13.82–16.90), trimethoprim–sulfamethoxazole 13.72 (11.94–15.76), penicillin combinations 7.95 (7.09–8.91), clindamycin 6.46 (5.18–8.04), cephalosporins 6.07 (5.23–7.05), daptomycin 6.07 (4.61–7.99), macrolides 3.60 (3.04–4.26), linezolid 3.48 (2.54–4.77), carbapenems 3.31 (2.58–4.25), metronidazole 2.55 (1.94–3.36), tetracyclines 1.73 (1.26–2.36), and fluoroquinolones 1.71 (1.49–1.97).
This study found 14 classes of antibiotics having significant reporting associations with AKI. Among the antibiotics evaluated in this study, colistin had the highest AKI ROR and moxifloxacin had the lowest.
The authors of this study would like to thank Courtney Baus, a Doctor of Pharmacy student at the University of Texas at Austin College of Pharmacy, for her editorial review of this manuscript. No funding was sought for this research study. Dr. Frei was supported in part by a National Institutes of Health Clinical and Translational Science Award (National Center for Advancing Translational Sciences, UL1 TR001120, UL1 TR002645, and TL1 TR002647) while the study was being conducted. Dr. Alvarez received support from the National Institutes of Health (K08DK101602) and Agency for Healthcare Research and Quality (R24HS022418). The funding sources had no role in the design and conduct of the study; collection, management, analysis, and interpretation of the data; preparation, review, or approval of the manuscript; and decision to submit the manuscript for publication. The views expressed in this article are those of the authors and do not necessarily represent the views of the Department of Veterans Affairs, the National Institutes of Health, or the authors’ affiliated institutions.
Study concept and design: CT, CRF; Statistical analysis: CT; Interpretation of data: All authors; Drafting of the manuscript: TMP, CT; Critical revision of the manuscript for important intellectual content: All authors; Study supervision: CRF.
Compliance with Ethical Standards
No funding was sought for this research study. Dr. Frei was supported, in part, by a National Institutes of Health Clinical and Translational Science Award (National Center for Advancing Translational Sciences, UL1 TR001120, UL1 TR002645, and TL1 TR002647) while the study was being conducted. Dr. Alvarez received support from the National Institutes of Health (K08DK101602) and Agency for Healthcare Research and Quality (R24HS022418). The funding sources had no role in the design and conduct of the study; collection, management, analysis, and interpretation of the data; preparation, review, or approval of the manuscript; and decision to submit the manuscript for publication.
Conflict of interest
Taylor M. Patek, Chengwen Teng, Kaitlin E. Kennedy, Carlos A. Alvarez, and Christopher R. Frei have no conflicts of interest that are directly relevant to the content of this study.
Data Sharing Statement
The datasets generated and/or analyzed during the current study are available from the corresponding author upon reasonable request.
- 13.Food and Drug Administration. FDA Adverse Event Reporting System (FAERS). https://www.fda.gov/drugs/surveillance/fda-adverse-event-reporting-system-faers. Accessed 26 May 2019.
- 14.Food and Drug Administration. Drugs@FDA: FDA Approved Drug Products. https://www.accessdata.fda.gov/scripts/cder/daf/index.cfm. Accessed 26 May 2019.
- 15.Evoy KE, Teng C, Encarnacion VG, Frescas B, Hakim J, Saklad S, et al. Comparison of quetiapine abuse and misuse reports to the FDA Adverse Event Reporting System with other second-generation antipsychotics. Subst Abuse. 2019;13:1–8.Google Scholar
- 20.MedDRA MSSO. Introductory Guide for Standardised MedDRA Queries (SMQs) Version 21.0. https://www.meddra.org/sites/default/files/guidance/file/smq_intguide_21_0_english.pdf. Accessed 26 May 2019.